Pain Relief Medications: Are They Good for You?
Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults than younger people. Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medicines can have side effects. If you are taking painkillers, check the United States Food and Drug Administration's website for medication guides to learn more about the NSAID you are taking.
Gastrointestinal problems, including stomach pain, ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, or dyspepsia (indigestion and gas).
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
If any of the following warning signs appear, contact your physician immediately:
Several studies found that problems with NSAIDs are not just stomach-related. Some problems that have been associated with regular NSAIDS include:
NSAIDs can also cause other problems:
Why Seniors Are at Increased Risk
"Many things that happen with aging tend to make drugs linger in the body longer," explains John T. Boyer, MD, director of the Arizona Center on Aging and section head of Geriatrics at University Medical Center in Tucson.
The following changes are a primary reason why drug doses for seniors are typically lower than those recommended for younger people:
How to Protect Yourself
Alliance for Aging Research
Canadian Public Health
The College of Canadian Family Physicians
Alliance for Aging Research website. Available at:
Arthritis Foundation website. Available at:
The dangers of aspirin & NSAIDS. The American College of Gastroenterology website. Available at: http://www.acg.gi.org/patients/women/asprin.asp. Accessed March 17, 2011.
Field TS, Gurwitz JH, Glynn RJ, et al. The renal effects of nonsteroidal anti-inflammatory drugs in older people. J Am Geriatr Soc. 1999;47:507-511.
Fries, JF. The epidemiology of NSAID gastropathy: the ARAMIS experience. J Rheumatol. 1998;4:S11-S16.
Heerdink ER, Leufkens HG, Herings R, Ottervanger JP, Stricker B, Bakker A. NSAIDs associated with increased risk of coronary heart failure in elderly patients taking diuretics. Arch Intern Med. 1998;158:1108-1112.
Johnson AG. NSAIDs and increased blood pressure. What is the clinical significance? Drug Safety. 1997;17: 277-289.
Ruoff GE. Use of NSAIDs questioned in high-risk patients. Clinical Therapeutics. 1998;20:376-387.
Last reviewed March 2011 by Brian Randall, MD